Wisconsin, 2004

Hail and Damaging Wind in Wisconsin, August 8, 2004

August 8, 2004 · NWS GRB · 3 events in 2 counties and zones

Scattered thunderstorms developed along a warm front, producing isolated large hail and wind damage. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered thunderstorms developed along a warm front, producing isolated large hail and wind damage. High winds snapped off several large branches and uprooted a large tree in Amherst (Portage co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 8, 2:30 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 8, 2:30 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT SUN AUG 8 2004

.SYNOPSIS...LARGE SCALE PATTERN ACRS NOAM WL UNDERGO RETROGRESSION
FOLLOWED BY A SIGNIFICANT AMPLIFICATION DURING THE FIRST PART OF THE
FCST CYCLE. THE NEW PATTERN...WITH DEEP MEAN TROF POSN OVER THE GREAT
LAKES RGN...LOOKS TO BE VERY STABLE AND WL LIKELY PERSIST INTO NEXT
WEEKEND.

THE BEST CHC OF WIDESPREAD SIG PCPN WL COME EARLY IN THE FCST CYCLE AS
BACKING UPR FLOW ALLOWS MORE HUMID AIR TO BRIEFLY SPREAD NE ACRS THE RGN
AHEAD OF STG SYSTEM HEADING INTO THE AREA. THEN AS THE MEAN TROF BECOMES
LOCKED-IN OVER THE FCST AREA...TEMPS WL DROP WELL BLO NORMAL. COOL
CYCLONIC FLOW WITH THE UPR TROF WL MAKE IT DIFFICULT TO RULE OUT PCPN
DURING THE REMAINDER OF THE FCST CYCLE. HOWEVER...WITH VERY LIMITED LOW-
LEVEL MOISTURE PCPN AMNTS DURING THE PERIOD WOULD BE LGT.

.SHORT TERM...TONIGHT AND MONDAY. CONVECTION WILL BE THE MAIN CONCERN IN
THE SHORT TERM. THUNDERSTORMS WERE MOVING ACROSS CENTRAL WISCONSIN AT
20Z. THE STORMS WERE JUST NORTH OF A WARM FRONT THAT NCEP SHOWED DRAPED
ACROSS WISCONSIN THIS AFTERNOON. THERE APPEARED TO BE ONLY MINOR
DIFFERENCES IN TEMP/DEW PT AND WIND DIRECTION ACROSS THE FRONT.
ACCORDING TO LAPS THE EXTREME WESTERN PART OF THE FORECAST AREA HAD
SBCAPES GREATER THAN 1000 J/KG AND LI VALUES WERE IN THE -2 TO -5 RANGE
THERE. DAY ONE SVR WX OUTLOOK HAD SLIGHT CHC THERE TOO. A WELL DEFINED
COLD FRONT WAS ACROSS WESTERN MN AND CONVECTION DEVELOPED AHEAD OF IT IN
SOUTHERN AND EAST CENTRAL MN. MORE STORMS IN EASTERN ND AND NORTHWEST MN
WERE ASSOCIATED WITH A SURFACE LOW IN NORTHWEST MN AND A STRONG CLOSED
LOW AT H5 IN EASTERN ND. ETA/NGM/GFS ALL HAVE THE FRONT MOVING INTO WI
TONIGHT WITH WIDESPREAD QPF. MOS NUMBERS ALL POINT TO LIKELY OR HIGHER
POPS ACROSS THE CWA TONIGHT SO I WENT WITH LIKELY POPS FOR THE WHOLE
CWA. HAVE GONE WITH HIGHER POPS IN THE NORTH FOR MONDAY...CLOSER TO THE
SURFACE LOW AND VORT MAX AS THEY MOVE EAST TO LS/UPPER MI...AND CHC POPS
FOR THE REST OF THE AREA.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY.

CONTD CHC OF SHOWERS THROUGH WED AS TWO FAIRLY SHARP SHRTWVS WORK
THROUGH THE MEAN TROF POSN. MAX TEMPS TUE TRICKY. THE ETA/MET GUID TEMPS
LOOKED TOO COOL. WENT CLOSER TO THE MAV GUID NUMBERS.

PCPN CHCS DURING THE REST OF THE FCST CYCLE WL COME AS SHRTWVS CONT TO
ROTATE THROUGH THE MEAN UPR TROF ACROSS THE AREA. TIMING VERY DIFFICULT
TO ESTIMATE THIS FAR OUT...SO OPTED TO KEEP PCPN OUT OF THE FCST UNTIL
WE CAN DO MORE THAN BROADBRUSH LOW CHC POPS ACRS NUMEROUS FCST PERIODS.
THE 12Z GFS DUG A DEEP UPR LOW SSEWD ACRS THE AREA FRI. ALTHOUGH THAT WL
BE POSSIBLE...IT SEEMED A BIT OVERDONE. STUCK WITH PREV FCST WHICH DID
NOT HAVE ANY PCPN IN LATER PERIODS. IF LATER RUNS CONT TO BRING SUCH A
STG SYSTEM ACRS THE RGN THEN CHC OF PCPN WL NEED TO BE ADDED FOR THE END
OF THE WK. TEMPS WL CONT BLO NORMAL...THOUGH WL LIKELY REBOUND A BIT
TOWARD THE END OF THE WK.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/MG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 8, 11:00 AM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN AUG 8 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1200 PM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LOW PRESSURE SYSTEM APPROACHING FROM THE NORTHERN PLAINS TODAY WILL
CONTINUE TO SPREAD SHOWERS AND ISOLATED THUNDERSTORMS INTO THE REGION.
AS THE LOW PRESSURE SYSTEM TRACKS OVER LAKE SUPERIOR TONIGHT...A COLD
FRONT WILL MOVE INTO WISCONSIN.  THUNDERSTORMS ARE EXPECTED ALONG AND
AHEAD OF THE FRONT.  THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS
AFTERNOON INTO TONIGHT...MAINLY WEST OF LINE FROM LAND O LAKES TO
CRANDON TO WAUTOMA.  DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF MORE THUNDERSTORMS ALONG THE COLD FRONT ON MONDAY.
THE FRONT IS EXPECTED TO EXIT EASTERN WISCONSIN IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

MG
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 130 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marathon

When
August 8, 4:37 PM CST
Where
Marathon County, Mosinee
Measured
0.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.783, -89.700

Hail, Portage

When
August 8, 6:05 PM CST to 6:15 PM CST
Where
Portage County, Amherst
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.450, -89.283

Thunderstorm Wind, Portage

When
August 8, 6:05 PM CST to 6:15 PM CST
Where
Portage County, Amherst
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.450, -89.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419355, 5419356, 5419357.